Alabama, 2003

Hail in Alabama, April 5, 2003

April 5, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 5, 3:15 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 5, 3:15 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CST SAT APR 5 2003

ANOTHER UPPER IMPULSE EMBEDDED IN THE W-SW FLOW ALOFT IS INTERACTING
WITH A STALLED FRONT NEAR NORTHERN SECTIONS AND INCREASED
INSTABLILITY/MOISTURE TO PRODUCE SCATTERED SHOWERS AND TSTMS THIS
AFTERNOON. THESE STORMS WILL MOVE NEWD ACROSS THE AREA THRU THE
EVENING...BUT THEN DIMINISH BY MIDNIGHT WITH EXITING VORT MAX AND
LOSS OF DAYTIME HEATING.  LATEST MODEL RUNS HAVE CHANGED THINGS A
BIT...WITH MUCH LOWER RAIN CHANCES NOW ADVERTIZED FOR SUNDAY.  THIS
LOOKS REASONABLE AS STALLED FRONT RIDES NORTH EARLY SUNDAY AND
THINGS GET FOCUSED AROUND ANOTHER DEEPENING SURFACE LOW OVER THE
SOUTHWEST. HAVE BACKED OFF ON SUNDAY POPS ACCORDINGLY AND WORDED FOR
MAINLY AFTERNOON.  RAIN CHANCES INCREASE SUNDAY NIGHT THRU MONDAY AS
THIS SURFACE LOW PUSHES INTO THE TN VALLEY BY MONDAY MORNING WITH A
TRAILING FRONT SAGGING INTO NORTH MS-AL.  THE FRONT GETS STRETCHED
OUT AND STALLS NORTH OF THE AREA ON MONDAY WITH A SERIES OF
SHORTWAVES RIDING UP THE SW FLOW ALOFT AND A LONGWAVE UPPER TROF
STILL DIGGING IN OVER THE FAR SOUTHWEST.  THE GFS IS NOW SHOWING THE
FRONT PUSHING INTO THE AREA EARLY TUESDAY...AND OFF THE COAST
TUESDAY AFTERNOON.  MAY SEE A SHORT BREAK IN THE RAIN TUESDAY NIGHT
BEFORE THE UPPER TROF BACK TO THE SW BEGINS TO KICK EASTWARD AND
SPINS UP A SURFACE & MID LEVEL LOW OVER THE NORTH CENRAL GULF
REGION.  THIS WILL LIKELY RESULT IN GOOD OVERRUNNING RAINS AND
POSSIBLY A FEW ELEVATED STORMS ON WEDNESDAY AS THE VIGOROUS UPPER
TROF APPROACHES THE AREA.  EXPECT WRAP AROUND CLOUDS AND SLIGHT
CHANCE OF RAIN TO PERSIST WEDNESDAY NIGHT THRU EARLY THURSDAY...THEN
CLEARING OUT BY THURSDAY AFTERNOON AS THE NOW CUT OFF UPPER LOW
FINALLY PUSHES EAST. EXPECTING DRY/COOLER CONDITIONS FRI-SAT.

MARINE...MODERATE ONSHORE FLOW AND THE USUAL 2 TO 3 FOOT SEAS WILL
PREVAIL TONIGHT...THEN WINDS AND SEAS INCREASE ON SUNDAY WITH
TIGHTENING GRADIENT.  GRADIENT RELAXES SOME ON MONDAY WITH
APPROACHING WEAK FRONT/TROF.  THE FRONT PUSHES INTO THE COASTAL
WATERS ON TUESDAY WITH OFFSHORE WINDS INCREASING INTO TUESDAY
NIGHT.  STRONG OFFSHORE FLOW WILL PERSIST THRU THURSDAY.

FIRE...NO CONCERNS.

39/DARBE
PRELIM NUMBERS...
MOB ET 065/080 066/078 064 395345
PNS ET 065/078 067/078 065 395245
DTS ET 067/076 067/075 065 395245
GZH ET 064/080 065/080 060 395345
2RO ET 063/077 064/078 058 394465
61A ET 062/077 063/078 057 395355=

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Apr 5, 6:30 AM CST, 12 hours 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A ONSHORE FLOW DOMINATING THE WEATHER OVER THE LAST FEW DAYS HAS
WEAKENED AND THUS DECREASED THE RISK OF RIP CURRENTS ALONG AREA
BEACHES THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY BUT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

STORMS EXPECTED IN PORTIONS OF THE GULF COAST WILL BE ISOLATED AND
NON SEVERE. ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER
OFFICIALS FOR SEVERE WEATHER OPERATIONS IS NOT EXPECTED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Covington

When
April 5, 6:40 PM CST to 6:41 PM CST
Where
Covington County, Rose Hill
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.450, -86.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351112.